Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 27, NWS Memphis, TN

June 2, 20175 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 2, 2017, 4:30 AM CDT for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2017, 4:30 AM CDT (09:30 UTC)
Expired
Jun 2, 2017, 7:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 85 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WGUS54 KMEG 020930
FFWMEG
MSC009-071-081-093-145-021230-
/O.NEW.KMEG.FF.W.0027.170602T0930Z-170602T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
430 AM CDT FRI JUN 2 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Lafayette County in northwestern Mississippi...
  Union County in northeastern Mississippi...
  Northwestern Lee County in northeastern Mississippi...
  Southeastern Marshall County in northwestern Mississippi...
  South central Benton County in northeastern Mississippi...

* Until 730 AM CDT

* At 430 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 1 to 3 inches of rain over the next hour.

* Some locations that will experience flooding include...
  New Albany, New Harmony, Bethlehem, Etta, Sherman, Hickory Flat,
  Myrtle, Blue Springs, Shari, Poolville, Branyan, Ellistown, Old
  Myrtle, Pumpkin Center, Jug Fork, Baker, Smalco, Glenfield, Union
  Hill and Winborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3432 8874 3435 8883 3436 8883 3436 8887
      3448 8924 3441 8925 3450 8945 3466 8928
      3448 8879

$$
2 follow-up statements
112 
WGUS74 KMEG 021025
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
525 AM CDT FRI JUN 2 2017

MSC009-071-081-093-145-021230-
/O.CON.KMEG.FF.W.0027.000000T0000Z-170602T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette MS-Union MS-Lee MS-Marshall MS-Benton MS-
525 AM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
NORTHEASTERN LAFAYETTE...UNION...NORTHWESTERN LEE...SOUTHEASTERN
MARSHALL AND SOUTH CENTRAL BENTON COUNTIES...

At 524 AM CDT,Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past 2 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next hour.

Some locations that will experience flooding include...
New Albany, New Harmony, Bethlehem, Etta, Sherman, Hickory Flat,
Myrtle, Blue Springs, Shari, Poolville, Branyan, Ellistown, Old
Myrtle, Pumpkin Center, Jug Fork, Baker, Smalco, Glenfield, Union
Hill and Winborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3432 8874 3435 8883 3436 8883 3436 8887
      3448 8924 3441 8925 3450 8945 3466 8928
      3448 8879

$$
412 
WGUS74 KMEG 021221
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
721 AM CDT FRI JUN 2 2017

MSC009-071-081-093-145-021230-
/O.EXP.KMEG.FF.W.0027.000000T0000Z-170602T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette MS-Union MS-Lee MS-Marshall MS-Benton MS-
721 AM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LAFAYETTE...UNION...
NORTHWESTERN LEE...SOUTHEASTERN MARSHALL AND SOUTH CENTRAL BENTON
COUNTIES WILL EXPIRE AT 730 AM CDT...

The heavy rain is ending. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3432 8874 3435 8883 3436 8883 3436 8887
      3448 8924 3441 8925 3450 8945 3466 8928
      3448 8879

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 4:29 AM CDT, 1 minute earlier.

Area forecast discussion, Jun 2, 4:29 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
429 AM CDT Fri Jun 2 2017

.DISCUSSION...
A tropical airmass will prevail across the Midsouth through the
weekend, with continued rain chances each day.

Precipitable water values in excess of 1.5 inches prevailed over
north MS early this morning. An east/west oriented band of
thunderstorms had formed along a slow, northward-moving 850mb warm
front, aided by a midlevel cyclonic shear axis. The elevated front
will mix out later this morning. Additional scattered thunderstorms
will likely form along mesoscale boundaries in the heat of the day.

A similar scenario appears likely for Saturday and Sunday, but
with 1.5 inch or greater precipitable water values over all the
Midsouth, approaching 2 inches over north MS. GFS hints at a weak
midlevel shear axis downstream of an upper low over the Red River
valley, which may aid storm persistence. Otherwise midlevel
steering flow will remain weak across the Midsouth. Midlevel
lapse rates should remain shy of 6 C/km, limiting large hail
potential.

A northern branch shortwave will drop through the mid-MS River
valley Sunday night, and early Monday, introducing some weak sheer
and perhaps a slight bump in severe potential on Monday. Not much
of a surface reflection with the shortwave however. A surface
cold frontal passage will likely await more pronounced midlevel
height falls late Tuesday. Thereafter, a drier midcontinental
airmass will prevail, with slightly below normal daytime temps and
relatively cool nights persisting into late next week.

PWB

&&

.AVIATION...
06Z TAF cycle

VFR conditions should persist for much of the forecast period.
Some scattered thunderstorms may develop Friday afternoon and into
the early evening hours. Winds will be mainly from the south at
around 5 knots for much of the forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 2, 3:07 AM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
307 AM CDT Fri Jun 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
307 AM CDT Fri Jun 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Scattered strong thunderstorm will be possible through midevening.
Strong winds and locally heavy rainfall will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered strong, isolated severe severe thunderstorms will be
possible through early next week. Strong winds an locally heavy
rainfall will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:33 AM CDTFlash Flood WarningMEGLee, Pontotoc, Union3 hr
Jun 2, 6:28 AM CDTFlash Flood WarningMEGLee, Pontotoc, Union3 hr
Jun 2, 8:28 AM CDTFlash Flood WarningMEGItawamba, Monroe3 hr
Jun 2, 2:36 PM CDTFlash Flood WarningMEGPrentiss3 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.